Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 58, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 14, 2017, 7:30 PM CDT for Shelby County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2017, 7:30 PM CDT (00:30 UTC)
- Expired
- Jul 14, 2017, 9:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, TN
The radar
The Memphis radar (KNQA), 11 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 0.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109
WGUS54 KMEG 150030
FFWMEG
TNC157-150230-
/O.NEW.KMEG.FF.W.0058.170715T0030Z-170715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
730 PM CDT FRI JUL 14 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Eastern Shelby County in west Tennessee...
* Until 930 PM CDT
* At 730 PM CDT...Doppler Radar estimates 1 to 2 inches of rain has
occurred over the past hour. Showers and thunderstorms will
produce an additional 2 to 3 inches of rain over the next 2 hours.
* Some locations that will experience flooding include...
Bartlett, Southaven, Collierville, Germantown, Cordova, Memphis,
Lakeland, Arlington, Ellendale, Southeast Memphis, Eads, Piperton,
Gallaway, Lenow, Barretville, Redwood, Rosemark, Capleville, Elmore
Park and Brunswick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3539 8981 3538 8978 3540 8978 3540 8970
3539 8970 3539 8965 3537 8964 3537 8963
3500 8964 3499 9003 3500 9003
$$4 follow-up statements
959
WGUS74 KMEG 150101
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
801 PM CDT FRI JUL 14 2017
TNC157-150230-
/O.CON.KMEG.FF.W.0058.000000T0000Z-170715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby TN-
801 PM CDT FRI JUL 14 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
EASTERN SHELBY COUNTY...
At 800 PM CDT,Doppler Radar estimates up to 2.5 inches inches of
rain has occurred over the past hour. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next 90 minutes.
Some locations that will experience flooding include...
Bartlett, Southaven, Collierville, Germantown, Cordova, Memphis,
Lakeland, Arlington, Ellendale, Southeast Memphis, Eads, Piperton,
Gallaway, Lenow, Barretville, Redwood, Rosemark, Capleville, Elmore
Park and Brunswick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3539 8981 3538 8978 3540 8978 3540 8970
3539 8970 3539 8965 3537 8964 3537 8963
3500 8964 3499 9003 3500 9003
$$777
WGUS74 KMEG 150104
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
804 PM CDT FRI JUL 14 2017
TNC157-150230-
/O.CON.KMEG.FF.W.0058.000000T0000Z-170715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby TN-
804 PM CDT FRI JUL 14 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
EASTERN SHELBY COUNTY...
...SIGNIFICANT STREET FLOODING POSSIBLE IN SOUTHEASTERN SHELBY
COUNTY...
At 800 PM CDT, Doppler Radar estimates 1 to 2 inches of rain has
occurred since 7 PM over southern and northeastern Shelby County.
Heavy rain is continuing over areas generally south of Highway 64
and east of Interstate 55. The heavy rain will result in
widespread...perhaps significant...street flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots. If you are
driving and encounter flooded roads, Turn Around Don't Drown.
&&
LAT...LON 3539 8981 3538 8978 3540 8978 3540 8970
3539 8970 3539 8965 3537 8964 3537 8963
3500 8964 3499 9003 3500 9003
$$
WOODALL924
WGUS74 KMEG 150142
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
842 PM CDT FRI JUL 14 2017
TNC157-150230-
/O.CON.KMEG.FF.W.0058.000000T0000Z-170715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby TN-
842 PM CDT FRI JUL 14 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
EASTERN SHELBY COUNTY...
At 842 PM CDT,Doppler Radar estimates up to 3.5 inches of rain has
occurred over the past 2 hours. Showers and thunderstorms will
produce an additional inch of rain over the next hour.
Some locations that will experience flooding include...
Bartlett, Southaven, Collierville, Germantown, Cordova, Memphis,
Lakeland, Arlington, Ellendale, Southeast Memphis, Eads, Piperton,
Gallaway, Lenow, Barretville, Redwood, Rosemark, Capleville, Elmore
Park and Brunswick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3539 8981 3538 8978 3540 8978 3540 8970
3539 8970 3539 8965 3537 8964 3537 8963
3500 8964 3499 9003 3500 9003
$$743
WGUS74 KMEG 150227
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
927 PM CDT FRI JUL 14 2017
TNC157-150237-
/O.EXP.KMEG.FF.W.0058.000000T0000Z-170715T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby TN-
927 PM CDT FRI JUL 14 2017
...THE FLASH FLOOD WARNING FOR EASTERN SHELBY COUNTY WILL EXPIRE AT
930 PM CDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3539 8981 3538 8978 3540 8978 3540 8970
3539 8970 3539 8965 3537 8964 3537 8963
3500 8964 3499 9003 3500 9003
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:38 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 14, 6:38 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Memphis TN 638 PM CDT Fri Jul 14 2017 .UPDATE... Updated for 00Z Aviation Discussion. && .PREV DISCUSSION... /issued 333 PM CDT Fri Jul 14 2017/ Showers and thunderstorms are ongoing this afternoon, mostly across W TN, the MO Boot Heel, and E AR. This activity will continue through the evening as a cold front, currently located just to the north of the FA, moves south. Temperatures are generally in the lower 90s this afternoon. Chances for showers and thunderstorms will continue overnight and into Saturday as the front moves south. Enough instability will be present tonight into Saturday, around 2000 J/KG CAPE, that a few storms could be strong to severe. Given the lack of shear and high PWAT values over 2.00", damaging winds and heavy rainfall will be the primary threats with these storms. By Saturday afternoon the front should be just south of I-40, shifting the best chances for convection to those areas. Afternoon highs will be a couple of degrees cooler on Saturday given the front and consequent cloud cover. By Sunday the front slows and begins to wash out over north Mississippi, with greatest POPs contained there as a result. A ridge of high pressure currently situated over much of the western CONUS begins to build into the region late Sunday and into Monday, initiating a more dry and warm week for the region. Highs will generally be in the lower 90s for much of next week. Have only included slight POPs across extreme southern portions of the FA at best next week, and this could even trend drier as the upper ridge centers over the region by next weekend. ZDM && .AVIATION... 00Z TAFs TSRA/SHRA with numerous outflow boundaries continue across the Mid- South early this evening. Will keep VCTS at all sites through 02- 03Z, with TEMPO TSRA at KMEM/KJBR/KTUP as well as boundaries intersect. Weak front should move through the area overnight, with light NE surface winds behind the front. Guidance still suggesting some MVFR cigs and vsby reductions with BR after midnight, will keep mention of these with TEMPO groups around 09-13Z. GW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 14, 4:18 AM CDT, 15 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 418 AM CDT Fri Jul 14 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 418 AM CDT Fri Jul 14 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe thunderstorms will be possible across the Mid-South this afternoon. The greatest potential for severe weather will be along and north of Interstate 40. Damaging winds and localized heavy rainfall will be possible with some of these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few strong thunderstorms will be possible on Saturday, mainly south of Interstate 40. Strong wind gusts and brief heavy rain are the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 14, 4:38 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
438 PM CDT FRI JUL 14 2017
ARZ017-018-142215-
Greene AR-Lawrence AR-
438 PM CDT FRI JUL 14 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...
Western Greene County in eastern Arkansas...
Lawrence County in eastern Arkansas...
At 437 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Lynn to near Walcott. Movement was northeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Greene and Lawrence Counties should monitor this
storm closely.
LAT...LON 3605 9135 3615 9093 3615 9081 3618 9081
3625 9049 3598 9052 3596 9072 3597 9085
3595 9086 3591 9136
TIME...MOT...LOC 2137Z 246DEG 38KT 3601 9119 3608 9073
TLSJrSpecial weather statement, Jul 14, 4:56 PM CDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Memphis TN 456 PM CDT FRI JUL 14 2017 TNZ088-142230- Shelby TN- 456 PM CDT FRI JUL 14 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT FOR... Central Shelby County in western Tennessee... At 456 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over Frayser, or near Bartlett, moving northeast at 15 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in central Shelby County should monitor this storm closely. LAT...LON 3511 9002 3524 9001 3528 8984 3511 8985 TIME...MOT...LOC 2156Z 224DEG 14KT 3519 8993
Special weather statement, Jul 14, 4:58 PM CDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Memphis TN 458 PM CDT FRI JUL 14 2017 ARZ018-026-028-142245- Greene AR-Craighead AR-Mississippi AR- 458 PM CDT FRI JUL 14 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT FOR... South central Greene County in eastern Arkansas... Eastern Craighead County in eastern Arkansas... Northwestern Mississippi County in eastern Arkansas... At 458 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Monette, moving east at 30 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in south central Greene...eastern Craighead and northwestern Mississippi Counties should monitor this storm closely. LAT...LON 3600 9003 3571 9013 3571 9060 3600 9053 TIME...MOT...LOC 2158Z 285DEG 25KT 3593 9040
Local storm report, Jul 14, 5:54 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FLASH FLOOD RAVENDEN 36.24N 91.25W
07/14/2017 LAWRENCE AR PUBLIC
HIGH WATER COVERING STREETS IN RAVENDEN.
&&
JABSpecial weather statement, Jul 14, 5:59 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
559 PM CDT FRI JUL 14 2017
ARZ027-028-TNZ048-049-142345-
Poinsett AR-Mississippi AR-Tipton TN-Lauderdale TN-
559 PM CDT FRI JUL 14 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Eastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...
West central Lauderdale County in western Tennessee...
At 559 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Keiser, moving east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Poinsett...southwestern Mississippi...southwestern
Tipton and west central Lauderdale Counties should monitor this storm
closely.
LAT...LON 3570 9035 3570 9029 3576 9029 3580 9025
3573 8981 3540 9004 3541 9017 3542 9017
3543 9015 3544 9016 3545 9062
TIME...MOT...LOC 2259Z 291DEG 26KT 3568 9020Local storm report, Jul 14, 7:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
727 PM CDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD 5 ENE ATOKA 35.47N 89.69W
07/14/2017 TIPTON TN PUBLIC
WATER COVERING ROADS IN KELLY CORNER SUBDIVISION EAST OF
HIGHWAY 14 IN TIPTON COUNTY.
&&
JABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 11:41 AM CDT | Flash Flood Warning | MEG | Benton | 3 hr |
| Jul 15, 1:31 PM CDT | Areal Flood Advisory | MEG | Decatur, Henderson | 59 min |
| Jul 15, 6:08 PM CDT | Flash Flood Warning | MEG | Shelby | 82 min |
Nearby
Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.